A Farmer’s Dilemma

Farmer's Dilemma

Case Presentation

It was a rainy night preceding my morning shift as a year 3 EM resident at one of our training centers in Abu Dhabi. The paramedics barged in with an agitated patient, who was found soaking wet in a farm field.

According to brief history that we got from the paramedics, the patient works at a farm and his boss found him collapsed, cold to touch and confused in the early morning hours. Paramedics also reported a confused, hypothermic, and tachycardic patient. They brought him directly to the ED, with no accompanying friends or family.

As we proceeded to resuscitate the patient, we noted that his initial vital signs did confirm hypothermia of 32 Celsius measured rectally, tachycardia, hypertension, and normal O2 saturation. We hooked him to the monitor, removed his wet clothing, gained IV access, started him on warm IV fluids, and covered him with blankets and a warming Bair Hugger (a warming blanket system).

Physical Exam

The patient was confused, agitated and uttering incomprehensive words, with a GCS of 11 (E3 V3 M5). I proceeded to examine him looking for more clues of why he was laying semiconscious under the rain all night. Systematic physical examination revealed pinpoint pupils, frothing and excessive salivations. Furthermore, diffuse mild crackles were noted on chest auscultation, and he was tachycardic with a regular rate and rhythm. Remaining physical exam was unremarkable, and a complete neurological exam was challenging.

Differential Diagnosis and Workup

Thinking of a broad differential diagnosis of altered mental status, systematic consideration of all possible etiologies similar to our patient presentation was reviewed. We have considered metabolic derangements, head trauma, CNS causes such as seizures and post-ictal status, infectious causes such as pneumonia or meningitis, and toxicologic causes, such as alcohol withdrawal, or medications overdose.

You may find useful this mnemonic for altered mental status!

ALTERED MENTAL STSTUS

Further management plan included giving him benzodiazepines for the agitation and possible post-ictal status. We collected basic blood work and proceeded for a head CT to rule out traumatic or atraumatic intracranial pathologies. Blood workup was inclusive of an alcohol level, Aspirin, Acetaminophen level, and a urine toxicology screen.

As the patient returned from the CT, he apparently had passed the copious amount of loose stools, that smelled surprisingly like garlic that studded the ED with its smell.

The head CT was normal, and most of his blood workup came back unremarkable. But, he remained confused and agitated as the benzodiazepines were wearing off and despite all the warming measures. ECG showed only sinus tachycardia, and a chest X-Ray was unremarkable.

smells like garlic!

What do you think? What are the causes for this?

agents smells like garlic

phosphorus, tellurium, inorganic arsenicals and arsine gas, organophosphates, selenium, thallium, dimethyl sulfoxide
Learn More

The garlic smell did give us a lead though, we thought further of possible toxic agents that may give such a smell, along with a consistent similar clinical picture.

Case Management and Disposition

Collecting our clues once more, we had pinpoint pupils, frothing, salivation, wet lungs, vomiting and loose motions. Patient’s collective symptoms and signs indicated a Cholinergic Toxidrome, possibly due to Organophosphates ingestion.

The patient was already decontaminated with removal of all his clothes. All healthcare providers were equipped with personal protective equipment.

This was confirmed an hour later when his farm owner showed up with a Pesticides Bottle that he found near him in the early morning hours before calling an ambulance. Pesticide is shown in Figure. The content of the bottle is consistent with Organophosphates Toxicity, and hence his Cholinergic Toxidrome.

Pesticide Bottle Found Next To The Patient.
Pesticide Bottle Found Next To The Patient.

He was started on Atropine, and Pralidoxime, assessed and admitted to the ICU with arranged psychiatric consult to assess his suicidal ideations once he stabilizes.

Critical Thinking and Take-home Tips

A collection of symptoms and physical signs caused by a certain toxic agent.

Cholinergic
Anticholinergic
Sedative/Hypnotic
Sympatholytic
Sympathomimetics

Cholinergic toxicity represents a cholinesterase inhibitor poisoning. It results from the accumulation of excessive levels of acetylcholine in synapses. Clinical picture resulting from the Acetylcholine build up depends on the type of receptors that it stimulates and where is it found in the body. It can stimulate the nicotinic and muscarinic receptors. The balance of these stimulations reflects such clinical presentations.

Think of the symptoms that can be caused depending on the type of receptors affected by the buildup of acetylcholine.

Muscarinic Receptors – SLUDGE(M)

  • Salivation
  • Lacrimation
  • Urination
  • Diarrhea
  • Gastrointestinal pain
  • Emesis
  • Miosis

Nicotinic Receptors (NMJ) – MTWThF

  • Mydriasis/Muscle cramps
  • Tachycardia
  • Weakness
  • Twitching
  • Hypertension
  • Hyperglycemia
  • Fasciculations

These are called the Killers B’s which consist of Bradycardia, Bronchorrhea and Bronchospasm.

Decontamination should always be considered first in all cases with possible hazardous exposure from the patient and his environment to all health care providers in contact with him. All caregivers should wear appropriate personal protective equipment’s and make sure to remove all clothing and possible objects with the suspected contaminant.

Supportive care is a cornerstone to all unstable patients, make sure that they are monitored, with proper IV access and supplemental oxygen as needed.

Furthermore, airway management is lifesaving in similar patients, as bronchorrhea is one of the killer B’s and can lead to high fatality.

Antidotes such as Atropine and Pralidoxime in Cholinergic toxicity are paramount, as they help reverse the etiology, and prevent further worsening of the toxicity.

Make sure that such patients are admitted under needed specialty care with proper observation and reassessment for the patient.

Consult a toxicologist if feasible in your center to provide you with further management details and interventions that can help your patients better.

Conclusion

Organophosphates can be found in pesticides, chemical weapons such as nerve gases, and few medications as well such as neostigmine or edrophonium. They are highly lipid soluble making them easily absorbed via breathing and skin contact as well. Encountering similar patients, it is quite important to always be systematic in your approach, resuscitate your patient first, and make sure to use your history taking as feasible and physical examination to collect all the clues needed to narrow down your differentials and find the most appropriate treatment needed for your patient.

References and Further Reading

  1. Organophosphate toxicity on WikEM: https://www.wikem.org/wiki/Organophosphate_toxicity
  2. Das RN, Parajuli S. Cypermethrin poisoning and anti-cholinergic medication- a case report. Internet J Med Update. 2006;1:42–4.
  3. Aggarwal, Praveen et al. “Suicidal poisoning with cypermethrin: A clinical dilemma in the emergency department.” Journal of emergencies, trauma, and shock vol. 8,2 (2015): 123-5. doi:10.4103/0974-2700.145424
  4. Lekei EE, Ngowi AV, London L. Farmers’ knowledge, practices and injuries associated with pesticide exposure in rural farming villages in Tanzania. BMC Public Health. 2014;14:389. Published 2014 Apr 23. doi:10.1186/1471-2458-14-389

Suggested Chapters and Posts in iEM

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.